MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA BIOPSY FORCEPS WITHOUT SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA BIOPSY FORCEPS WITHOUT SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4-160-20-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.There were no nonconformances documented for the lot number said to be involved.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The instructions for use state the following in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forcep is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura biopsy forceps without spike are subjected to a visual inspection and functional test to ensure proper workability.There were no nonconformances documented for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.There were no nonconformances documented for the lot number said to be involved.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The instructions for use state the following in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forcep is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura biopsy forceps without spike are subjected to a visual inspection and functional test to ensure proper workability.There were no nonconformances documented for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a biopsy procedure, the physician chose a cook captura biopsy forceps without spike.The valve (handle) that opens and closes (the cups) has broken off, so it will not work properly anymore.When using it, the cup snaps.The mechanism of open and close fails.
 
Event or Problem Description
The following was reported to the fda on 04/16/2018: "during a biopsy procedure, the physician chose a cook captura biopsy forceps without spike.The valve [handle] that opens and closes [the cups] has broken off, so it will not work properly anymore.When using it, the cup snaps.The mechanism of open and close fails." the device was evaluated on 04/17/2018.It was found that the cups were misaligned.The supplier found that the misalignment was attributed to the damaged link wires.
 
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation of the returned device, the handle was manipulated and the cups will open and close as intended.While the cups are in the open position, the link wires on the forceps cups appear to be bent.When the cups are in the closed position, the forceps cups are misaligned.While observing the cups for misalignment, it was noted that one of the cups is pointing inward while in the closed position.The cup that is pointing inward appears as if it could be twisted.When the cups are in the open position, the link wires are bent outward from the forceps cups housing.The device was not advanced through an endoscope due to the misalignment of the device.The device was sent to the supplier for further evaluation.The supplier provided the following evaluation: one device from the reported event was returned in a zip type bag with proof of decontamination.During a functional evaluation of the returned device, the device was tested for "would not open or close." during functional testing, with the device coiled in two (2), eight (8) inch loops, it was confirmed that the device operated properly when the handle was manipulated.The device opens and closes as intended but requires additional exertion.A clicking sound was detected immediately prior to the cup assembly opening.No clicking sound was detected when the cup assembly was closed.The link wires and cup assembly were also evaluated.The cup assembly was found to be bent, stemming from the end of the sheath.Upon opening the cup assembly, the device link wires were detected to be bent on one side.The device was then disassembled to evaluate the solder connection.The connection was found to be intact.Inadequate functionality and misaligned cups are a result of the bent assembly and link wires.The root cause of the bent assembly and link wires is unknown.The device history records were reviewed and found to be manufactured in october 2017.Relevant defects were noted in the manufacturing and or final quality control checklist records.There were no nonconformances documented for the lot number said to be involved.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: the reported issue "mechanism of open and close fails" was evaluated.Although the findings of the evaluation determined that the device does open and close; it does not operate freely without hesitation.The bent link wires were the cause of the inadequate functionality and misalignment of the cups.The assignable cause of the bent link wires is unknown.All devices receive a 100% inspection prior to release and shipment.The instructions for use includes the following to ensure proper use of the device: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." "forceps cups must remain closed during introduction into, advancement through, and removal from endoscope.If cups are open, damage to forceps and/or endoscope may occur."gentle pressure must be used when operating handle of forceps.Excessive pressure will result in rigidity of the forceps, which may damage forceps and/or endoscope." "with cups closed, insert forceps into accessory channel.Note: keep end of forceps extending from accessory channel straight at all times.Allowing forceps to hang from accessory channel may cause damage to forceps." "maintain gentle handle pressure to keep cups closed and gently withdraw forceps from site." prior to distribution, all captura biopsy forceps without spike are subjected to a visual inspection and functional test to ensure proper workability.There were no nonconformances documented for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation of the returned device, the handle was manipulated and the cups will open and close as intended.While the cups are in the open position, the link wires on the forceps cups appear to be bent.When the cups are in the closed position, the forceps cups are misaligned.While observing the cups for misalignment, it was noted that one of the cups is pointing inward while in the closed position.The cup that is pointing inward appears as if it could be twisted.When the cups are in the open position, the link wires are bent outward from the forceps cups housing.The device was not advanced through an endoscope due to the misalignment of the device.The device was sent to the supplier for further evaluation.The supplier provided the following evaluation: one device from the reported event was returned in a zip type bag with proof of decontamination.During a functional evaluation of the returned device, the device was tested for "would not open or close." during functional testing, with the device coiled in two (2), eight (8) inch loops, it was confirmed that the device operated properly when the handle was manipulated.The device opens and closes as intended but requires additional exertion.A clicking sound was detected immediately prior to the cup assembly opening.No clicking sound was detected when the cup assembly was closed.The link wires and cup assembly were also evaluated.The cup assembly was found to be bent, stemming from the end of the sheath.Upon opening the cup assembly, the device link wires were detected to be bent on one side.The device was then disassembled to evaluate the solder connection.The connection was found to be intact.Inadequate functionality and misaligned cups are a result of the bent assembly and link wires.The root cause of the bent assembly and link wires is unknown.The device history records were reviewed and found to be manufactured in october 2017.Relevant defects were noted in the manufacturing and or final quality control checklist records.There were no nonconformances documented for the lot number said to be involved.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: the reported issue "mechanism of open and close fails" was evaluated.Although the findings of the evaluation determined that the device does open and close; it does not operate freely without hesitation.The bent link wires were the cause of the inadequate functionality and misalignment of the cups.The assignable cause of the bent link wires is unknown.All devices receive a 100% inspection prior to release and shipment.The instructions for use includes the following to ensure proper use of the device: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." "forceps cups must remain closed during introduction into, advancement through, and removal from endoscope.If cups are open, damage to forceps and/or endoscope may occur."gentle pressure must be used when operating handle of forceps.Excessive pressure will result in rigidity of the forceps, which may damage forceps and/or endoscope." "with cups closed, insert forceps into accessory channel.Note: keep end of forceps extending from accessory channel straight at all times.Allowing forceps to hang from accessory channel may cause damage to forceps." "maintain gentle handle pressure to keep cups closed and gently withdraw forceps from site." prior to distribution, all captura biopsy forceps without spike are subjected to a visual inspection and functional test to ensure proper workability.There were no nonconformances documented for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
CAPTURA BIOPSY FORCEPS WITHOUT SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7433238
Report Number1037905-2018-00155
Device Sequence Number113273
Product Code FCL
UDI-Device Identifier00827002560611
UDI-Public(01)00827002560611(17)201109(10)W3995089
Combination Product (Y/N)N
Initial Reporter CountryNL
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4-160-20-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/23/2018
Device Age4 MO
Event Location Hospital
Initial Date Received by Manufacturer 03/23/2018
Supplement Date Received by Manufacturer04/17/2018
Initial Report FDA Received Date04/16/2018
Supplement Report FDA Received Date05/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS ENDOSCOPE, UNKNOWN MODEL